Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Blacksburg, VA

May 15, 2003Montgomery County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2003, 2:44 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 2:44 PM EDT (18:44 UTC)
Expired
May 15, 2003, 3:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Radford, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS51 KRNK 151844
SVRRNK
VAC121-750-151945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RADFORD IN SOUTHWEST VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT.

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF RADFORD TO
  16 MILES SOUTHWEST OF RADFORD...MOVING EAST AT 35 MPH.

* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  RADFORD...
  BLACKSBURG...
  CHRISTIANSBURG...
  PILOT...
  SHAWSVILLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE 
HAIL AND WINDS UP TO 60 MILES AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3699 8054 3707 8054 3713 8059 3715 8053
          3718 8056 3720 8052 3720 8059 3725 8060
          3726 8052 3736 8033 3724 8020 3713 8018
          3708 8030 3701 8040

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:50 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 15, 11:50 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1150 AM EDT THU MAY 15 2003

WL UPDATE ZONES TO TAKE OUT MORNING WORDING. NO OTHER CHANGES AT
THIS TIME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, May 15, 6:32 AM EDT, 8 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY
WEST OF THE BLUE RIDGE MOUNTAINS. PLESE REFER TO THE SEVERE WEATHER
OUTLOOK ISSUED TODAY...SPSRNK...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Special weather statement, May 15, 12:27 PM EDT, 2 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160130-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT THU MAY 15 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN SOUTHEAST WEST VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA...MAINLY WEST OF A LINE FROM LEWISBURG WEST
VIRGINIA TO MARTINSVILLE VIRGINIA.

THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE TODAY WILL BE
LARGE HAIL.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

AMS
Special weather statement, May 15, 12:39 PM EDT, 2 hours 5 minutes before
VAZ007-009-WVZ042-151730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT THU MAY 15 2003

...STRONG THUNDERSTORMS APPROACHING TAZEWELL COUNTY...

A CLUSTER OF THUNDERSTORMS WILL APPROACH TAZEWELL AND NORTHERN SMYTH
COUNTIES EARLY THIS AFTERNOON. THE STORMS ARE EXPECTED TO REACH
RICHLANDS AROUND 12:45 PM AND TAZEWELL BETWEEN 1 AN 1:30 PM.
STRONG...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

AMS
Special weather statement, May 15, 1:21 PM EDT, 1 hour 23 minutes before
NCZ004-005-VAZ017-022>024-032>035-043-151815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT THU MAY 15 2003

...THUNDERSTORMS DEVELOPING IN THE FOOTHILLS OF VIRGINIA AND NORTH
CAROLINA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE FOOTHILLS
AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON. THROUGH
2:30 PM...THE STRONGEST STORMS WILL MOVE FROM ROANOKE CITY AND
SOUTHERN ROANOKE COUNTY INTO NORTHERN FRANKLIN COUNTY AND WESTERN
BEDFORD COUNTY. EXPECT VERY HEAVY RAIN...STRONG GUSTY WINDS AND SMALL
HAIL WITH THESE STRONGER STORMS.

AMS
Special weather statement, May 15, 2:26 PM EDT, 18 minutes before
NCZ003-019-VAZ011-013-014-016-017-WVZ043>045-151930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT THU MAY 15 2003

...STRONG THUNDERSTORMS THIS AFTERNOON...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS
AFTERNOON. BY 3:00 PM THE LINE WILL EXTEND FROM UNION WEST VIRGINIA
TO RADFORD TO GALAX. THE STORMS WILL MOVE TO THE NORTHEAST AT 40
MPH. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WITH THESE STORMS.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:57 PM EDTFlash Flood WarningRNKCity of Roanoke2 hr
May 15, 2:34 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski26 min
May 15, 2:40 PM EDTSevere Thunderstorm WarningRNKPulaski20 min
May 15, 3:11 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
May 15, 3:24 PM EDTSevere Thunderstorm WarningRNKPatrick, Roanoke, City of Roanoke, City of Salem66 min
May 15, 3:25 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem65 min
May 15, 4:09 PM EDTSevere Thunderstorm WarningRNKFranklin36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.